Is there a logical way to choose medication(s) other than trial and error?

I was diagnosed in October,2010. Since my Neurologist indicated that current meds treat symptoms,but do not slow progression of the disease, I opted, initially, to go without. After 4 months we tried C-dopa/L-dopa but found the resultant nausea outweighed any gain. Tried Pramipexole = alergic reaction. Am currrently working up the dosage ladder on Ropinirol which, if anything, seems to be reducing the tremor in hand and jaw. I would like to experiment further, but this program has shown that there appear to be dozens of other medications to choose from. My neurologist has, probably, less experience than some of the members of this group so I put the question to you. I can handle the problems of tremor and even the saliva and its accompanying issues, but would like to find something which works for short term memory loss and approaching problems with balance. I would appreciate any help or advice you can give.

Thanx for "listening"!

12 Replies

oldestnewest
  • Ronn

    You may like to do some reading about the drug treatment for Parkinsons. Here are three links with information you can download.

    pdf.org/en/meds_treatments

    parkinsons.org.uk/PDF/B013_...

    epda.eu.com/medinfo/default...

  • Thank you for the most valuable information.

  • In another forum one of the recommendations was to start taking C/L with food to avoid the nausea and get acclimated to the med. After a while take it as directed. I take C/L extended release and have not had a side effect and have had good symptomatic relief. I do not have a tremor issue howver and that may need a difference med.

  • I, also take C/L extended release and have not had a side effect and have had good symptomatic relief...had trouble with several other meds. I take Amantadine to help with the shaking.

  • Thank you for responding. When I started taking C/L they advised against taking it at the same time as you eat protien foods I guess I took the advice too literally.

    My symptoms have increased now and a little nausea seems a smaller price to pay.

    Thanx again for your help.

    Ronn

  • After a few false starts, due to nausea mainly, I now take Stalevo and Requip XL, which is a slow release tablet. My main problem is a tremor and I was advised to take Stalevo on an empty stomach, which does seem to help.

    I wonder if the body gets used to meds and therefore they do not work as well after a time.

  • Hi, what works for others might not be the best for you. I have taken so many P.D medications, now I take a mixture of P.D medications. You have to learn to take your medications when your body tells you. I believe in trial and error. But you have to be honest with yourself.

  • My husband was diagnosed at 47, almost 20 years ago. It has been trial and error with the meds, everyone reacts differently. Mirapex was the demon drug for him. His doctor has left the timing up to him, with limited guidance, so that he can judge the effectiveness of the dosages on his own. We visit the doctor every three months to evaluate the meds. He tries to limit high protein meals to dinner. JB tries to use the treadmill daily, gave up driving 5 years ago, still plays tag with grandkids=they are the best medicine!

  • Definitely trial and error! My neuro is a research doctor so he's willing to listen to everything i have to say about what I have to say (when I can get an appointment!) I have to eat with my C/L so it doesn't just sit in my stomach. And I'm adding C/L time release because my med wearing starts in my ab. Ugh :P

  • sorry to say but i think trial and error is the way its been for me.. miraplex was the worst for me but can work for others. try azilect ive never had problems with it. you also have to ease into a med. at least in my experience. i also will let my dr. know what works for me or not and try something else, its different for everyone and you have to take control over it.

  • I was started on C/D, and at first it mad me very ill. I now take 6 a day. Doc suggested that I take it before meals with crackers. But this morning, it just knocked me out, not nausea, but just terrible tired and had to lie down for a couple hours. I'm wondering if the dosage is too much. I've started going to a specialist in PD, so will ask him.

  • My husband was diagnosed nearly 5 years ago. He was immediately started on c/l 25/100 4 times a day. When his neurologist started to play up the dose over the phone instead of seeing him for an appointment, we switched to a Movement Disorder Specialist. It was the best thing we ever did. He put him back to 1 25/100 tablet 4 times a day and added selegiline and zoloft. It made a tremendous difference. We also found a local support group through which we have learned so much. The National Parkinson Foundation has numerous brochures that are very informative. Finding the right doctor for you is probably the best thing you can do. Make a list of all your observations, concerns and questions when you see your doctor. If he cannot give you answers or if he doesn't seem to listen, it is time to move on.

    Fatigue is a big symptom of PD and one not easily treated. I am looking into a research study on the use of acupuncture to treat fatigue. Just need to find a location closer to home.

You may also like...